Tennessee, 2007

Hail and Damaging Wind in Tennessee, May 4, 2007

May 4, 2007 · NWS MRX · 2 events in 1 county or zone

Pulse thunderstorms developed in unstable airmass present over East Tennessee.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$20,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MRX wrote it up.

Pulse thunderstorms developed in unstable airmass present over East Tennessee.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before the first event at May 4, 1:55 PM EST, 3 hours 30 minutes earlier.

Area forecast discussion, May 4, 1:55 PM EST, 3 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
255 PM EDT FRI MAY 4 2007

.SHORT TERM (TONIGHT AND SATURDAY)...MAIN ITEM IS ACTIVE SHORT WAVE
MOVING ACROSS WEST TN WHICH WILL ARRIVE OVER E TN BY MIDNIGHT AND
TRAVEL ACROSS THE AREA SATURDAY, EXITING LATE SATURDAY NIGHT.
CURRENTLY, SHOWERS FROM EARLIER HAVE LARGELY EXITED THE NORTHEAST
PORTION OF AREA, AND NEW STORMS ARE DEVELOPING IN THE LOW LEVEL
THETA E RIDGE OVER THE CENTRAL VALLEY UP AGAINST THE SMOKIES. LIFTED
INDICES NOT ALL THAT IMPRESSIVE SO WHILE THE LOW LEVEL
THERMODYNAMICS MAY GET THINGS POPPING, BELIEVE THAT MOST STORMS WILL
BE BORDERLINE SEVERE AT BEST. MORE A REPEAT OF YESTERDAYS HEAVY
RAINERS WITH LIMITED HAIL AND SOME WIND GUSTS. ADJUSTED POPS UP
TONIGHT FROM LIKELY IN THE SOUTH TO NEAR CATEGORICAL IN THE
NORTHEAST. GIVEN A SLIGHT LOWERING IN THE HOURS AROUND SUNRISE, THEN
BACK UP TO MOSTLY CAT SATURDAY. ADJUSTED TEMPS TONIGHT AND SATURDAY
TO MATCH A BLEND.

.LONG TERM (SATURDAY NIGHT THROUGH FRIDAY)...WILL CONTINUE WITH SOME
CHANCE POPS SATURDAY EVENING AS THE LOW PRESSURE SYSTEM MOVES OFF.
BY SUNDAY MORNING...A FEW LINGERING SHOWERS ARE POSSIBLE OVER
EASTERN MOUNTAINS...OTHERWISE...HIGH PRESSURE WILL DOMINATE AREA
WEATHER FOR DRY CONDITIONS THROUGH WEDNESDAY.  MODELS HAVING
DIFFICULTIES WITH TIMING OF NEXT SYSTEM...FOR NOW WILL BRING LOW
POPS IN FOR THURSDAY NIGHT AND CHANCE ON FRIDAY.

&&

.PRELIMINARY POINT TEMPS/POPS...
CHATTANOOGA AIRPORT, TN  62  78  62  81  55 /  60  80  30  10  10
KNOXVILLE AIRPORT, TN    61  73  60  78  51 /  60  90  40  10  10
OAK RIDGE, TN            62  75  60  78  51 /  60 100  40  10  10
TRI CITIES AIRPORT, TN   57  70  55  73  46 /  70  80  40  10   0

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...NONE.
VA...NONE.
&&

BB/MJB
Hazardous weather outlook, May 4, 3:03 AM EST, 14 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
403 AM EDT FRI MAY 4 2007

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-050815-
CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS-
SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN-
NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE-
SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER-
SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT-
BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS-
SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE-
SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE-
WISE-SCOTT-RUSSELL-WASHINGTON-
403 AM EDT FRI MAY 4 2007 /303 AM CDT FRI MAY 4 2007/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH
CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

AN UPPER LEVEL DISTURBANCE WILL TRIGGER SCATTERED SHOWERS AND
THUNDERSTORMS ACROSS THE AREA THIS AFTERNOON AND EVENING. A FEW OF
THESE STORMS MAY BECOME SEVERE...BRINGING THE POSSIBILITY OF
DAMAGING WINDS...LARGE HAIL AND LOCALLY HEAVY RAINFALL. LOCATIONS
IN THE SOUTHERN TENNESSEE VALLEY HAVE THE BEST CHANCE OF SEEING
THUNDERSTORMS THIS AFTERNOON AND THIS EVENING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING.

In the hours before

Special weather statement, May 4, 1:36 PM EST, 3 hours 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
236 PM EDT FRI MAY 4 2007

TNZ072>074-041915-
BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS-
236 PM EDT FRI MAY 4 2007

...A STRONG THUNDERSTORM WAS AFFECTING BLOUNT AND SEVIER COUNTIES...

AT 230 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 8 MILES SOUTHWEST OF GATLINBURG....MOVING
NORTHEAST AT 15 MPH.

THIS STORM WILL BE NEAR...
  GATLINBURG BY 255 PM EDT.

SMALL HAIL...AND WINDS AROUND 40 MPH ARE EXPECTED WITH THIS STORM.

SUSTAINED WINDS OR GUSTS UP TO 40 TO 50 MPH...HAIL OF PEA TO LESS
THAN PENNY SIZE...AND FREQUENT CLOUD TO GROUND LIGHTNING WILL BE
POSSIBLE WITH THESE THUNDERSTORMS. ANY FURTHER STRENGTHENING OF THESE
STORMS MAY REQUIRE ISSUANCE OF A WARNING.

LOCALLY HEAVY RAINS...IN EXCESS OF ONE INCH PER HOUR...MAY OCCUR WITH
THESE THUNDERSTORMS. MOTORISTS SHOULD BE ALERT FOR PONDING OF WATER
ON ROADWAYS...AND POSSIBLE MINOR FLOODING OF LOW LYING AREAS. DO NOT
DRIVE THROUGH WATERS OF UNKNOWN DEPTH. TURN AROUND DONT DROWN

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.

MJB

The radar

The Knoxville radar (KMRX), 84 km away, was scanning. The volume nearest the first event began at 22:27 UTC.

Open the radar archive at this moment

Event by event

1 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Anderson

When
May 4, 5:25 PM EST
Where
Anderson County, 4.48 mi SSW of Oak Ridge
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
35.960, -84.300

Penny to quarter sized hail occurred on New York Avenue in Oak Ridge.

Thunderstorm Wind, Anderson

When
May 4, 5:50 PM EST
Where
Anderson County, 4.48 mi SSW of Oak Ridge
Measured
55 kt (63 mph) estimated gust
Property damage
$20,000
Reported by
Law Enforcement
Coordinates
35.960, -84.300

Numerous trees were reported down in the eastern half of Oak Ridge.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2007Every state in 2007This day in weather historyWarnings in Tennessee, May 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 23903, 23904.